Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 19, NWS St. Louis, MO

March 27, 20204 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2020, 8:59 PM CDT for 4 counties in Missouri. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 27, 2020, 8:59 PM CDT (01:59 UTC)
Expired
Mar 27, 2020, 9:45 PM CDT
In force
46 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cole County, MO, Franklin County, MO, Gasconade County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 72 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 27, 9:09 PM CDTHAIL 0.881 Nnw Linn, MOSPOTTER STATED THAT PEA SIZE HAIL WAS COVERING HIS DECK WITH MANY LARGER PIECES THAT FELL. THE SPOTTER WAS ABLE TO COMPARE THE LARGER PIECES TO NICKELS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 2.0 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1120 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1120 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
74 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

370 
WUUS53 KLSX 280159
SVRLSX
MOC051-071-073-151-280245-
/O.NEW.KLSX.SV.W.0019.200328T0159Z-200328T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
859 PM CDT Fri Mar 27 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  East central Cole County in central Missouri...
  Northwestern Franklin County in east central Missouri...
  Central Osage County in central Missouri...
  Northern Gasconade County in east central Missouri...

* Until 945 PM CDT.

* At 859 PM CDT, a severe thunderstorm was located over Westphalia,
  moving northeast at 60 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Hermann, New Haven, Linn, Taos, Westphalia, Swiss, Gasconade,
  Berger, Morrison, Schubert, Osage City, Frankenstein, Bay, Loose
  Creek and Bonnots Mill.

This also includes Deutschheim Historic Site and Clarks Hill/Norton
Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3853 9212 3870 9162 3868 9159 3868 9155
      3869 9151 3871 9149 3871 9140 3870 9136
      3870 9134 3871 9131 3865 9123 3862 9123
      3860 9113 3861 9106 3836 9210
TIME...MOT...LOC 0159Z 246DEG 53KT 3845 9200 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
3 follow-up statements
829 
WWUS53 KLSX 280210
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
910 PM CDT Fri Mar 27 2020

MOC051-280220-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Cole MO-
910 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL COLE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3870 9134
      3871 9131 3865 9123 3862 9123 3860 9113
      3861 9106 3840 9193 3859 9195
TIME...MOT...LOC 0210Z 246DEG 53KT 3852 9181 

$$

MOC071-073-151-280245-
/O.CON.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Osage MO-Gasconade MO-
910 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN FRANKLIN...NORTHEASTERN OSAGE AND NORTHERN GASCONADE
COUNTIES...

At 910 PM CDT, a severe thunderstorm was located near Linn, moving
northeast at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hermann, New Haven, Linn, Swiss, Gasconade, Berger, Morrison,
Frankenstein and Bay.

This also includes Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3870 9134
      3871 9131 3865 9123 3862 9123 3860 9113
      3861 9106 3840 9193 3859 9195
TIME...MOT...LOC 0210Z 246DEG 53KT 3852 9181 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
539 
WWUS53 KLSX 280222
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
922 PM CDT Fri Mar 27 2020

MOC151-280232-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Osage MO-
922 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN OSAGE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3870 9134
      3871 9131 3865 9123 3862 9123 3860 9113
      3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0222Z 246DEG 53KT 3859 9160 

$$

MOC071-073-280245-
/O.CON.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Gasconade MO-
922 PM CDT Fri Mar 27 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHWESTERN FRANKLIN AND NORTHERN GASCONADE COUNTIES...

At 922 PM CDT, a severe thunderstorm was located 7 miles west of
Swiss, moving northeast at 60 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Hermann, New Haven, Swiss, Gasconade, Berger, Morrison and Bay. 

This also includes Deutschheim Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3870 9134
      3871 9131 3865 9123 3862 9123 3860 9113
      3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0222Z 246DEG 53KT 3859 9160 

HAIL...1.00IN
WIND...<50MPH
 
$$

Glass
187 
WWUS53 KLSX 280236
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
936 PM CDT Fri Mar 27 2020

MOC071-073-280246-
/O.EXP.KLSX.SV.W.0019.000000T0000Z-200328T0245Z/
Franklin MO-Gasconade MO-
936 PM CDT Fri Mar 27 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN FRANKLIN AND
NORTHERN GASCONADE COUNTIES WILL EXPIRE AT 945 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 3870 9162 3868 9159 3868 9155 3869 9151
      3871 9149 3871 9140 3870 9136 3870 9134
      3871 9131 3865 9123 3862 9123 3860 9113
      3861 9106 3847 9164 3869 9164
TIME...MOT...LOC 0236Z 247DEG 57KT 3866 9135 

$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:57 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, Mar 27, 6:57 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
657 PM CDT Fri Mar 27 2020

.SHORT TERM...  (Through Late Saturday Night)
Issued at 455 PM CDT Fri Mar 27 2020

Quasi-stationary has moved very little today and was located
roughly along I-70 late this afternoon. Latest objective analysis
was showing MLCAPES of 1000-2000 J/kg with deep layer shear values of
70kts. Forecast from the RAP are depicting that these values will
develop across central and east central Missouri as well as
southwest Illinois by early evening. Severe thunderstorms have
developed over southwest Missouri in this unstable airmass. The
CAMS have been fairly consistent today in developing thunderstorms
along the front by early-mid evening. This will occur as the RAP
is showing a 35 kt low level jet intersecting the front. Given the
amount of shear/instability available in addition to the
700-500mb lapse rates in the 7-8C/km range, expect the primary
threat to be large hail, with damaging winds and a tornado or two
also possible in the vicinity of the front. These storms will
spread across northeast Missouri and west central Illinois
overnight before chances decrease by 12Z as the low level jet
veers. A few storms tonight may also produce locally heavy
rainfall, particularly where any storms can train.

Focus then switches to tomorrow when an upper low moves across the
Plains which will bring large scale ascent to Missouri and
Illinois during the afternoon and early evening. It will also
cause an attendant front to move east across the CWA during the
late afternoon and evening. Forecast MLCAPES ahead of the front
will be around 2000 J/kg with deep layer shear around 80kts which
be favorable for supercells. Greatest threat will be over
northeast Missouri and west central Illinois which will be closest
to the retreating warm front and CAMS is showing the most
discrete cells, particularly given the orientation of the deep shear
vector to the front. Will continue to message all severe hazards
tomorrow afternoon and early evening.

Will continue to mention that straight line wind gusts outside of
thunderstorms will be in the 35-45 mph range given the tight
pressure gradient associated with the deep surface low that will
move from the Plains into the Upper Midwest. Winds will continue
to be breezy Saturday night into Sunday.

Temperatures will remain above normal through Saturday night.
Expect the warm front to move north of the area on Saturday, so
with sun during the afternoon, still expect highs in the mid 70s-
low 80s.

Britt

.LONG TERM...  (Sunday through Next Friday)
Issued at 455 PM CDT Fri Mar 27 2020

Sunday into Monday continues to look mainly dry as both the GEFS
and EPS show a upper ridge/surface high moving across the area.
The next chance for showers will be on Monday into Tuesday as a
upper trough moves out of the western CONUS and across Missouri
and Illinois.

Britt

&&

.AVIATION...  (For the 00z TAFs through 00z Saturday Evening)
Issued at 641 PM CDT Fri Mar 27 2020

Showers and thunderstorms are expected to continue to develop
across the area this evening into the overnight hours. This
activity is expected to affect all of the terminals mid-late
evening, with showers persisting into the overnight hours. These
showers and storms will bring MVFR/possible IFR conditions with
possible hail and wind gusts over 35KTS.  Storms will move out of the
area after 12Z with low chances for showers and possible MVFR
conditions through 18Z. There will be another chance of
thunderstorms ahead of a cold front on Saturday afternoon. Winds
will gust to 30KTS ahead of this front on Saturday afternoon.

SPECIFICS FOR KSTL:

Thunderstorms are expected to develop at or near the terminal by
01Z and persist through 06Z with lesser chances between 06-12Z.
The strongest storms may produce hail and wind gusts in excess of
35KTS. Mainly dry and VFR conditions are expected tomorrow
morning, though there is another chance of thunderstorms after 21Z
on Saturday. Wind gusts will be near 30KTS on Saturday afternoon.
Dry and VFR conditions are expected after 00Z.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Mar 27, 3:28 PM CDT, 5 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
328 PM CDT Fri Mar 27 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-282030-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
328 PM CDT Fri Mar 27 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely across tonight, mainly across parts of
central, east central, and northeast Missouri as well as west central
and southwest Illinois. A few severe storms of these storms could be
severe with the main threat being large hail, with damaging winds and
a tornado or two also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Severe storms are expected Saturday afternoon into the early evening
with the greatest threat across northeast Missouri and west central
Illinois. These storms may contain very large hail, tornadoes, and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Spotters are encouraged to
report any severe weather, if observed, to the National Weather
Service.

Britt

In the hours before

Local storm report, Mar 27, 7:33 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
733 PM CDT FRI MAR 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             1 NW PILOT KNOB         37.63N 90.65W
03/27/2020  M1.00 INCH       IRON               MO   TRAINED SPOTTER

            REPORTED AT FORT DAVIDSON JUST NORTH OF
            PILOT KNOB, MO.

&&

MAPLES

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 9:50 PM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau40 min
Mar 27, 10:21 PM CDTSevere Thunderstorm WarningLSXBoone, Callaway, Cole, Osage39 min
Mar 27, 10:53 PM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren41 min
Mar 27, 11:20 PM CDTSevere Thunderstorm WarningLSXLincoln, Montgomery, Saint Charles, Warren40 min
Mar 27, 11:43 PM CDTSevere Thunderstorm WarningLSXLincoln, Saint Charles47 min
Mar 28, 11:59 AM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington46 min
Mar 28, 12:03 PM CDTTornado WarningLSXIron, Washington42 min
Mar 28, 12:45 PM CDTSevere Thunderstorm WarningLSXJefferson, Sainte Genevieve, Saint Francois21 min
Mar 28, 3:23 PM CDTWind AdvisoryLSXAudrain, Boone, Callaway, Knox, Lewis, Lincoln and 10 more26 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.